Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

June 29, 2021Bonneville County, Idaho

NWS Pocatello, ID issued this special weather statement at Jun 29, 2021, 6:07 PM MDT for Bonneville County, Idaho. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 6:07 PM MDT (00:07 UTC)
Expired
Jun 29, 2021, 7:00 PM MDT
In force
53 min
Issued by
NWS Pocatello, ID

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3000 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS85 KPIH 300007
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
607 PM MDT Tue Jun 29 2021
 
IDZ053-062>064-300100-
Big Hole Mountains ID-Upper Snake River Plain ID-Caribou Range ID-
Blackfoot Mountains ID-
607 PM MDT Tue Jun 29 2021

...SECOND ROUND OF THUNDERSTORMS MOVING THROUGH PINE CREEK PASS AND 
PALISADES RESERVOIR THROUGH 700 PM MDT...

At 602 PM MDT, Doppler radar was tracking a line of thunderstorms 
extending from 7 miles west of Teton Pass to 6 miles northeast of 
Alpine to 15 miles north of Henry, moving west-southwest at 25 mph.

Brief moderate rain, frequent lightning, and wind gusts to 40 mph 
are possible with these storms as they move west through Palisades 
Reservoir, Pine Creek Pass and Irwin, and south of Bone through 700 
PM MDT this evening.

Locations impacted include...
Swan Valley, Palisades Reservoir, Wayan, Ririe Reservoir, Irwin,
Alpine Campground, Grays Lake and Alpine Airport.

LAT...LON 4293 11145 4348 11185 4352 11109 4346 11104
      4308 11104
TIME...MOT...LOC 0002Z 078DEG 20KT 4346 11110 4322 11092 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jun 29, 5:50 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 29, 5:50 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
550 PM MDT Tue Jun 29 2021

.SHORT TERM...Tonight through Thursday. A quick update early this
evening as weak to modest thunderstorm activity is tracking into the
region from the NE. Some models show this activity continuing
overnight which might happen given the weak disturbance noted in
water vapor imagery shearing through Cody WY toward Idaho. Will
reevaluate that scenario a little later this evening as we see how
the current activity behaves after the sun sets. See previous
discussion below. Huston

High pressure continues to remain the dominant feature impacting
local weather over the next few days. Forecast temperatures remain
hot although not nearly as warm as what it looked like a few days
ago. Nevertheless, a heat advisory remains in place for a good chunk
of eastern Idaho. Although things have trended towards a more
marginal heat advisory felt it necessary to maintain the existing
hazards. We don't want to risk sending a confusing message to the
public that heat-related hazards are not materializing just because
the temp forecast has backed off a few degrees compared to a few
days ago. It is going to remain hot, for a long period, and
cumulative heat-related issues will be a concern across the area for
much of the week ahead and perhaps beyond.

As the aforementioned high shifts away from the area, we introduce
the potential for more widespread convective activity during the
afternoon and evening hours. Primary areas of concern for this will
be across the higher terrain where orographic lift will likely serve
as a catalyst for storm development. Wouldn't be surprised to see a
few storms try to sneak into the Snake Plain but this isn't
expressed in the forecast at the moment. Wednesday activity will be
fairly isolated in nature with coverage expected to be a bit more
scattered on Thursday. McKaughan

.LONG TERM (Friday through Tuesday)...
The trend of continued hot with daily thunderstorms continues.
Confidence is growing that there will be a decent shot of
thunderstorms all the way through the 4th and into next week. The
highest chances right now appear to through Saturday and over the
central mountains and Centennial Mountains/Island Park area. We do
suspect we may have to increase chances elsewhere as we get
closer and refine things on a daily basis. This is when some of
the higher resolution models can get a handle on storms on a much
smaller scale and determine if we might get more storms along
outflow boundaries, etc. The potential of seeing decent rain
producers is also going up and maximized during the same period.
The models are trying rebuild another ridge to our south, which
may allow for less thunderstorm coverage and push temperatures up
again a bit. We just need to see how this plays out over the
coming days. Keyes

&&

.AVIATION...
VFR to prevail through the period with mostly clear skies. Light NE
winds will continue through the evening, likely becoming more
variable overnight. After daybreak Wednesday, winds look to take on
a more E to SE direction although remaining around 10 kts or less.
McKaughan

&&

.FIRE WEATHER...
There is no doubt it will remain on the very warm/hot side of
things over the coming days. The concern now becomes the
increasing potential for thunderstorms through the holiday weekend
and early next week. The earliest we might see that is today and
this evening, but the potential is less than 10%. The most likely
places would be across portions of Zone 410, 413 and the central
mountains. These storms would definitely be dry with gusty winds.
IF something forms, look for them to move EAST TO WEST. We will
monitor trends through the rest of the day to see if anything
forms, etc. For Wednesday, we are looking for a bit better
potential for isolated thunderstorms across the central mountains
and Zones 413 and 427. Lightning potential suggests there could be
a little more concentrated (scattered coverage) in the mountains
from Stanley to west of Challis. Confidence is low and certainly
that wouldn't warrant a RED FLAG WARNING. Storms tomorrow would be
mostly dry, with a few possibly producing wetting rains. We will
need to see any outflow boundaries and produce storms elsewhere,
especially across the Snake Plain or Magic Valley. Thunderstorm
potential coverage increases Thursday through at least Saturday,
along with the chance of wetting rains. Coverage may be high
enough Thursday through Sunday across higher elevations,
especially the central mountains for RED FLAG WARNINGS. Those
trends will be monitored, and likely be tweaked daily based on
cloud cover and track of any particular wave of thunderstorms. The
risk for storms slowly decreases into next week. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Thursday for IDZ051>059-068>075.

&&

In the hours before

Special weather statement, Jun 29, 4:59 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
459 PM MDT Tue Jun 29 2021

IDZ062>064-292345-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
459 PM MDT Tue Jun 29 2021

...CLUSTER OF WEAK THUNDERSTORMS EAST OF PALISADES MOVING SOUTHWEST
INTO THE CARIBOU HIGHLANDS THROUGH 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a cluster of weak
thunderstorm near Palisades Reservoir, moving southwest at 30 mph.

Brief light rain, occasional lighting, and wind gusts to 40 mph are
possible with these storms as they move through Palisades Reservoir
and across the Caribou highlands through 545 PM MDT.

Locations impacted include...
Palisades Reservoir, Irwin and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Palisades Reservoir, now would be a good time to move
to shore and seek shelter until the storms pass. Gusty winds can
create hazardous waves on the lake.

&&

LAT...LON 4295 11163 4320 11180 4345 11105 4341 11104
      4322 11104
TIME...MOT...LOC 2254Z 063DEG 29KT 4328 11116

Huston
Special weather statement, Jun 29, 6:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
607 PM MDT Tue Jun 29 2021

IDZ053-062>064-300100-
Big Hole Mountains ID-Upper Snake River Plain ID-Caribou Range ID-
Blackfoot Mountains ID-
607 PM MDT Tue Jun 29 2021

...SECOND ROUND OF THUNDERSTORMS MOVING THROUGH PINE CREEK PASS AND
PALISADES RESERVOIR THROUGH 700 PM MDT...

At 602 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 7 miles west of Teton Pass to 6 miles northeast of
Alpine to 15 miles north of Henry, moving west-southwest at 25 mph.

Brief moderate rain, frequent lightning, and wind gusts to 40 mph
are possible with these storms as they move west through Palisades
Reservoir, Pine Creek Pass and Irwin, and south of Bone through 700
PM MDT this evening.

Locations impacted include...
Swan Valley, Palisades Reservoir, Wayan, Ririe Reservoir, Irwin,
Alpine Campground, Grays Lake and Alpine Airport.

LAT...LON 4293 11145 4348 11185 4352 11109 4346 11104
      4308 11104
TIME...MOT...LOC 0002Z 078DEG 20KT 4346 11110 4322 11092

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM MDTSpecial Weather StatementPIHBonneville40 min
Jun 29, 7:09 PM MDTSpecial Weather StatementPIHClark36 min
Jun 29, 7:21 PM MDTSpecial Weather StatementPIHFremont39 min
Jun 29, 7:43 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville33 min
Jun 29, 8:41 PM MDTSpecial Weather StatementPIHButte64 min
Jun 29, 10:48 PM MDTSpecial Weather StatementPIHBingham, Butte57 min
Jun 30, 2:12 PM MDTRed Flag WarningPIHBannock, Bear Lake, Blaine, Boise, Bonneville, Butte and 14 more31 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.